Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 96, NWS Duluth, MN

July 11, 2016Aitkin County, Cass County, Crow Wing County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 11, 2016, 2:57 AM CDT for Aitkin County, Cass County, Crow Wing County, Minnesota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2016, 2:57 AM CDT (07:57 UTC)
Expired
Jul 11, 2016, 4:00 AM CDT
In force
63 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
80.0 mph

Counties Aitkin County, MN, Cass County, MN, Crow Wing County, MN

The radar

The Duluth radar (KDLH), 133 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 1:51 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-444 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:39 AM CDT, 18 minutes earlier.

Area forecast discussion, Jul 11, 2:39 AM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
239 AM CDT MON JUL 11 2016

.SHORT TERM...(Today through Tuesday)
Issued at 201 AM CDT Mon Jul 11 2016

Large line of storms will be entering our western zones around 3
am. This line of storms has a history of producing damaging winds
greater than 70 mph. The best chance of severe of damaging winds
will be south of U. S. Highway 2 in area of extreme instability and
moisture gradient aided by inflow winds of 45 to 50 knots.

.LONG TERM...(Tuesday night through Sunday)
Issued at 239 AM CDT Mon Jul 11 2016

A return to seasonable conditions mid to late week, then a warming
trend into the weekend. A few chances for rain showers in the
northwest flow pattern that develops, with a low chance for
thunderstorms over the weekend.

On the synoptic scale the mature low over southern Manitoba Tuesday
night will lift northeast towards Hudson Bay and weaken, partially
due to a mid-level ridge over the lower Great Lakes into New
England. To the west zonal flow will give way to weak ridge
developing over the Rockies late-week, gradually sliding eastward
into the northern Plains over the weekend as a weak shortwave
trough moves in across southern British Columbia. This will result
in a northwest flow pattern aloft through the rest of the work week.
In this northwest flow pattern a few weak clipper-like disturbances
are expected to result in a chance of showers across northern
Minnesota Wednesday, expanding into northwest Wisconsin Thursday. On
Friday an area of high pressure builds across the upper Mississippi
river valley, moving east towards the lower Great Lakes on Saturday.
As that high moves to the east and a weak mid-level ridge builds in
temperatures will warm to above normal, with a chance for showers
and few thunderstorms through the week associated with both a weak
warm front lifting northeast into the region as a series of weak mid-
level shortwave troughs behind the ridge axis.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1230 AM CDT Mon Jul 11 2016

Confidence has increased for timing on convection, at least within
the first 12 hours of this TAF period. Strong low level warm/moist
advection regime that is driving large MCS moving into the eastern
Dakotas will continue to translate eastward overnight.  This should
allow the MCS to move into the KINL/KBRD/KHIB areas between 09-12z,
and then a few hours later in KDLH and KHYR with MVFR/IFR conditions
for a short time. MCS will likely be weakening as it outruns the
best instability axis, but we have included variable winds from 35-
45 kt with the MCS passage as the well-developed cold pool and meso-
high/wake low potential. Atmosphere will likely take 6-9 hours to
recover thereafter, but strong southerly flow in advance of
approaching wave/surface low/cold front should eventually allow for
sufficient destabilization and redevelopment of more strong/severe
TStorms the last 6-7 hours of this TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  86  66  82  62 /  80  80  10  10
INL  87  64  80  61 /  70  70  30  40
BRD  87  65  84  63 /  90  70  10   0
HYR  87  71  85  63 /  40  70  20  10
ASX  90  70  85  64 /  40  60  20  10

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...clc
LONG TERM...JJM
AVIATION...JJM
Hazardous weather outlook, Jul 10, 3:38 PM CDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
338 PM CDT SUN JUL 10 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111130-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
338 PM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG STORMS MAY OCCUR TONIGHT AND THE POSSIBILITY EXISTS OF
SEVERE STORMS FROM WALKER, MN TO PILLAGER WHERE DAMAGING WINDS AND
LARGE HAIL MAY OCCUR. HEAVY RAIN WILL ALSO OCCUR WITH THE STORMS
WHICH MAY CAUSE FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR MORE SEVERE STORMS MONDAY INTO MONDAY
NIGHT. SEVERE STORMS MAY BE ONGOING MONDAY MORNING OVER PORTIONS
OF THE NORTHLAND. MORE SEVERE STORMS ARE EXPECTED TO DEVELOP
MAINLY OVER NORTHEAST MINNESOTA MONDAY AFTERNOON OR EARLY EVENING
MOVING INTO NORTHWEST WISCONSIN OVERNIGHT. LARGE HAIL...DAMAGING
WIND...AND HEAVY RAIN POSSIBLY LEADING TO FLASH FLOODING WILL BE
THE MAIN THREATS. A TORNADO IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE NEEDED LATE TONIGHT...ESPECIALLY FOR
NORTHERN MINNESOTA.

LSZ121-140>148-111130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
338 PM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WINDS HAVE RESULTED IN HIGH WAVES OVER THE HEAD OF LAKE
SUPERIOR WHERE A SMALL CRAFT ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED AT MANY TIMES THROUGH THE PERIOD, BUT
THE BEST CHANCE AND STRONGEST WILL BE MONDAY AND MONDAY NIGHT.

STEWART

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:28 AM CDTSmall Craft AdvisoryDLH19 hr
Jul 11, 3:44 AM CDTSevere Thunderstorm WarningDLHCass, Itasca46 min
Jul 11, 3:58 AM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Crow Wing, Itasca, Pine, Saint Louis47 min
Jul 11, 4:10 AM CDTBeach Hazards StatementDLHCarlton, Saint Louis14 hr
Jul 11, 4:18 AM CDTSpecial Weather StatementDLHAitkin, Carlton, Pine57 min
Jul 11, 4:49 AM CDTSpecial Weather StatementDLHCarlton, Pine56 min
Jul 11, 5:49 AM CDTSpecial Weather StatementDLHLake56 min
Jul 11, 9:59 AM CDTSpecial Weather StatementDLHCrow Wing31 min
Jul 11, 11:43 AM CDTSpecial Weather StatementDLHCarlton, Pine32 min
Jul 11, 12:16 PM CDTSpecial Weather StatementDLHCarlton44 min
Jul 11, 1:16 PM CDTSpecial Weather StatementDLHPine44 min
Jul 11, 1:44 PM CDTSpecial Weather StatementDLHCrow Wing31 min
Jul 11, 2:16 PM CDTSpecial Weather StatementDLHAitkin, Crow Wing29 min
Jul 11, 2:26 PM CDTSpecial Weather StatementDLHPine34 min
Jul 11, 2:26 PM CDTSevere Thunderstorm WarningDLHPine49 min
Jul 11, 2:43 PM CDTSpecial Weather StatementDLHAitkin32 min
Jul 11, 2:46 PM CDTSpecial Weather StatementDLHCrow Wing14 min
Jul 11, 3:07 PM CDTAreal Flood AdvisoryDLHAitkin, Cass, Crow Wing113 min
Jul 11, 3:14 PM CDTSevere Thunderstorm WarningDLHPine46 min
Jul 11, 3:20 PM CDTSpecial Weather StatementDLHAitkin, Crow Wing10 min
Jul 11, 3:36 PM CDTSpecial Weather StatementDLHAitkin9 min
Jul 11, 3:49 PM CDTSpecial Weather StatementDLHCarlton26 min
Jul 11, 3:50 PM CDTSpecial Weather StatementDLHCarlton25 min
Jul 11, 3:54 PM CDTSpecial Weather StatementDLHAitkin51 min
Jul 11, 3:56 PM CDTSpecial Weather StatementDLHAitkin, Crow Wing34 min
Jul 11, 4:36 PM CDTSpecial Weather StatementDLHPine24 min
Jul 11, 4:44 PM CDTFlash Flood WarningDLHCass, Crow Wing6 hr
Jul 11, 4:48 PM CDTFlash Flood WarningDLHAitkin, Carlton, Pine6 hr
Jul 11, 4:55 PM CDTAreal Flood AdvisoryDLHPine3 hr
Jul 11, 5:21 PM CDTSevere Thunderstorm WarningDLHPine54 min
Jul 11, 5:32 PM CDTAreal Flood AdvisoryDLHCarlton, Saint Louis3 hr
Jul 11, 6:29 PM CDTFlash Flood Warning EmergencyDLHAitkin, Pine5 hr
Jul 11, 6:47 PM CDTFlash Flood WarningDLHAitkin, Crow Wing4 hr
Jul 11, 6:47 PM CDTSpecial Marine WarningDLH43 min
Jul 11, 6:57 AM CDTSpecial Weather StatementDLHSawyer18 min
Jul 11, 6:59 AM CDTSpecial Weather StatementDLHAshland31 min
Jul 11, 7:29 AM CDTSpecial Weather StatementDLHAshland31 min
Jul 11, 1:15 PM CDTSpecial Weather StatementDLHBayfield45 min
Jul 11, 1:53 PM CDTSpecial Weather StatementDLHBurnett37 min
Jul 11, 5:00 PM CDTSpecial Weather StatementDLHDouglas45 min
Jul 11, 5:10 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas50 min
Jul 11, 5:46 PM CDTTornado WarningDLHBurnett29 min
Jul 11, 5:57 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Douglas48 min
Jul 11, 6:15 PM CDTSpecial Weather StatementDLHBurnett30 min
Jul 11, 6:17 PM CDTSpecial Weather StatementDLHWashburn28 min
Jul 11, 6:43 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Iron47 min
Jul 11, 6:54 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Iron, Sawyer51 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.